Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 394, NWS Little Rock, AR

May 11, 2011Polk County, Scott County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 11, 2011, 5:50 PM CDT for Polk County, Scott County, Arkansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2011, 5:50 PM CDT (22:50 UTC)
Expired
May 11, 2011, 6:45 PM CDT
In force
55 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 71 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:06 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 11, 3:06 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
306 PM CDT WED MAY 11 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

THE NATURAL STATE WILL GET A BIT MORE ACTIVE THE NEXT COUPLE OF DAYS
AS AN UPR LOW SLOWLY SPINS INTO AND THROUGH ARKANSAS.

TONIGHT...
IT APPEARS AS THOUGH THE ONGOING CONVECTIVE COMPLEX OVER NRN TX WILL
BE ABLE TO CHUG INTO WRN AR THIS EVENING BEFORE WEAKENING AS IT
MOVES EAST INTO CEN PARTS OF THE STATE. A CLOSE EYE WILL NEED BE
KEPT ON THIS SYSTEM AS A RELATIVELY UNCAPPED AND MARGINALLY SHEARED
ENVIRONMENT MAY ALLOW THE LINEAR MCS TO REMAIN SVR INTO AT LEAST WRN
AR GIVEN MLCAPE VALUES PUSHING 2000 J/KG AHEAD OF THE COMPLEX. AFTER
03-04Z...THE SVR THREAT SHOULD DIMINISH SUBSTANTIALLY.

THURSDAY...
THOUGH THE AFOREMENTIONED UPR LOW WILL LOSE SOME PUNCH AS IT BEGINS
TO FILL AND MEANDER EAST...SCT CONVECTION LOOKS LIKELY. ARKANSAS
WILL BE ENCOMPASSED BY A BROAD WARM SECTOR THAT MAY BECOME LARGELY
UNCAPPED BY MID AFTERNOON. THOUGH SHEAR WILL NOT BE OVERLY
IMPRESSIVE GIVEN WEAKENING UPR FLOW AS THE H5 LOW FILLS...IT WILL
BE AT LEAST MARGINALLY SUPPORTIVE OF ORGANIZED CONVECTION.

NOW TO THE HARD PART...WHERE THESE STORMS WILL FORM. WITH THE DRY
LINE WELL WEST IN OKLAHOMA...AND THE COLD FRONT NOT OVERTAKING IT
UNTIL SOMETIME THU NIGHT...THERE WILL BE A LACK OF A LOW LVL FOCUS
FOR TSTRM DEVELOPMENT THU OVER THE NATURAL STATE. BEST GUESS IS THAT
SCT CONVECTION WILL BE POSSIBLE ALL DAY AND HAVE TAILORED THE GRIDS
TO 50 PERCENT POP AND SCT WORDING. WITHOUT A SYNOPTICALLY EVIDENT
LOW LVL FOCUS...BOUNDARIES BETWEEN AREAS OF SUNSHINE AND CLOUD COVER
AND/OR REMNANT OUTFLOWS FROM CONVECTION TONIGHT WILL LIKELY PROVIDE
FOCUS FOR CONVECTIVE INITIATION THU.

THE STORMS THAT FORM MAY WELL REMAIN QUASI-DISCRETE WHICH COULD
RESULT IN AT LEAST BRIEF SUPERCELLULAR CHARACTERISTICS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS.  THOUGH LOW LVL FLOW DOES
NOT APPEAR OVERLY CONDUCIVE FOR TORNADOES...ANY STORM THAT CAN
BECOME FAVORABLY ORIENTED AND ATTACH TO BOUNDARIES COULD PROVE TO BE
A TORNADO THREAT AS IT INGESTS ENHANCED LOW LVL HORIZONTAL VORTICITY
AND ENJOYS LOW LCL HEIGHTS. IF ANY STORMS DO ATTACH TO BOUNDARIES...
THEY WILL BE THE MOST LIKELY TO PRODUCE LARGE HAIL AS WELL. THE
CONVECTION SHOULD SHOW A DIURNAL WEAKENING TREND THU NIGHT.

FRIDAY...
ANOTHER ROUND OF CONVECTION LOOKS POSSIBLE FRI AFTERNOON AS THE COLD
FRONT FINALLY PUSHES THROUGH THE STATE.  THE BEST CHANCES APPEAR TO
BE OVER THE ERN HALF OF THE STATE WITH STRONG STRAIGHT LINE WINDS
LIKELY THE GREATEST THREAT.

SATURDAY...
MUCH COOLER AIR WILL PUSH INTO THE STATE WITH HIGHS ONLY IN THE 60S
AND 70S. CLOUD COVER WILL LIKELY PERSIST IN THE NE CORNER OF THE CWA
AS THE UPR LOW SLIDES THROUGH.

&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY

EXTENDED PERIOD LOOKS TO BE RATHER PLEASANT FOR MID MAY...AS THE
AREA WILL REMAIN UNDER THE INFLUENCE OF STRONG NORTHWEST FLOW ALOFT.
AN UPPER LOW WILL DROP DOWN THROUGH THE MID SOUTH REGION...BRINGING
SMALL CHANCES FOR SHOWERS AND ISOLATED ELEVATED THUNDER SUNDAY AND
MONDAY. OTHERWISE...COOL AND DRY WEATHER WILL BE THE NORM. BOTH HIGH
AND LOW TEMPERATURES ARE EXPECTED TO BE AS MUCH AS 5 TO 15 DEGREES
BELOW SEASONAL AVERAGES FOR MID MAY DURING THIS TIME PERIOD. I DON/T
THINK TOO MANY FOLKS WILL COMPLAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     69  84  64  76 /  30  50  50  50
CAMDEN AR         70  83  68  81 /  30  50  50  40
HARRISON AR       66  81  59  69 /  50  50  50  30
HOT SPRINGS AR    70  82  67  77 /  40  50  50  30
LITTLE ROCK   AR  70  85  67  79 /  30  50  50  40
MONTICELLO AR     71  86  69  82 /  30  50  50  50
MOUNT IDA AR      68  80  65  74 /  50  50  50  30
MOUNTAIN HOME AR  67  83  62  72 /  50  50  50  40
NEWPORT AR        69  85  65  77 /  30  50  50  50
PINE BLUFF AR     71  85  68  80 /  30  50  50  50
RUSSELLVILLE AR   68  82  64  75 /  50  50  50  30
SEARCY AR         67  84  64  78 /  30  50  50  50
STUTTGART AR      70  85  67  80 /  30  50  50  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...63 / LONG TERM...57
Hazardous weather outlook, May 11, 5:00 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED MAY 11 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD ROAD CLOSURES AND FLOODING WILL CONTINUE AS WATER SLOWLY
RECEDES. MANY CREEKS AND RIVERS REMAIN OUT OF THEIR BANKS ACROSS THE
STATE. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

UPPER LEVEL LOW PRESSURE OVER THE ROCKIES WILL GRADUALLY MOVE TO THE
EAST AS THE DAY PROGRESSES. INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL EXIST AS THE LOW APPROACHES. SOME STRONG TO
POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THE BEST CHANCES
OVER THE FAR WEST. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE
PRIMARY CONCERN THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOODING WILL CONTINUE...ESPECIALLY IN THE EAST...FOR THE NEXT
SEVERAL DAYS AT LEAST. MOST RIVERS HAVE CRESTED...BUT THE WATER WILL
BE VERY SLOW TO RECEDE. MANY AREA ROADS OVER EASTERN AND NORTHEAST
ARKANSAS REMAIN CLOSED. INDIVIDUALS ARE ENCOURAGED TO CONTINUE TO
MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR THE LATEST ON RIVER
LEVELS.

THE AFOREMENTIONED STORM SYSTEM WILL MOVE CLOSER TO THE STATE ON
THURSDAY WITH INCREASED CHANCES OF PRECIPITATION. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS STATEWIDE THURSDAY AS A LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP IN ADVANCE OF AN APPROACHING
FRONT. LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS
THOUGH DAMAGING WINDS AND ISOLATED TORNADOES CAN NOT BE RULED OUT

THE UPPER LOW WILL WEAKEN BY FRIDAY BUT THE SURFACE COLD FRONT IS
EXPECTED TO MOVE ACROSS THE STATE. THE CHANCES OF SEVERE WEATHER
WILL SHIFT TO EASTERN AND SOUTHEASTERN ARKANSAS WHERE A SLIGHT RISK
OF SEVERE WEATHER WILL CONTINUE.

AT THIS TIME...THE HEAVY RAIN THREAT LOOKS MINIMAL...BUT A SLOWER
FRONTAL PASSAGE COULD RESULT IN A MORE PROLONGED PERIOD OF RAIN FOR
THE STATE. THEREFORE...INDIVIDUALS ARE ENCOURAGED TO STAY ABREAST OF
THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:39 PM CDTSevere Thunderstorm WarningLZKLogan, Montgomery, Pike, Polk, Scott, Yell48 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.